MAUDE Adverse Event Report: CODMAN & SHURTLEFF CODMAN 3000; HEPATIC ARTERY INFUSION PUMP

CODMAN & SHURTLEFF CODMAN 3000; HEPATIC ARTERY INFUSION PUMP
Model Number AP03000H
Medical Device Problem Code Complete Blockage (1094)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/25/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Intera engaged in disucssion with the infusion staff as to the suspected root cause of this event.The glycerin calculation provided by the hospital for the (b)(6) 2018 refill interval was based off of a 0.4 ml/day flow rate, yielding a perceived glycerin flow rate of 0.104 ml/day and an approximate 259 refill interval.The codman glycerin ifu specifies that for a 50% glycerin injection, the approximate refill interval is between 79 and 87 days, based off of the as-manufactured flow rate labeled on the device.The pump labeling for this unit indicated an arterial flow rate as manufactured of 1.3 ml/day, which would yield a 0.34 ml/day glycerin flow rate and an approximate 79-day refill interval.It is unclear how the hospital obtained 0.4 ml/day flow rate to yield the percieved glycerin flow rate of 0.104 ml/day.The refill interval of 259 days is long enough to completely empty the pump reservoir, which can then lead to catheter occlusion.Contributing to this issue was the patient had several no-shows during this extended time frame, so the infusion staff were unable to monitor him more closely during this time.The root cause of the malfunction appears to be a suspected catheter occlusion.Catheter occlusion is known complication that can occur with use of the codman 3000 for hai therapy.A contributing factor to the suspected catheter occlusion is that the refill interval appears to be miscalculated and does not follow the labeling for the device.The codman 3000 ifu also contains instructions for treating a catheter occlusion.The infusion staff communicated that the patient's care plan did not include further use of the pump, so no additional interventions will be taken.Intera communicated the instructions to the health care provider for future use as a follow up to close out the investigation.
 
Event or Problem Description
Intera oncology contacted the hospital to review device tracking data and was subsequently informed that a patient had a 'defective' codman pump.Intera engaged in further dialog with this hospital, and it was communicated that the pump began returning partial or full volume of infusate (first glycerin, later heparin saline), indicative of a lack of flow and infusate delivery over the refill interval.The refill intervals were as follows: (b)(6) 2018 - glycerin, (b)(6) 2018 - glycerin, (b)(6) 2019 - glycerin , (b)(6) 2019 - glycerin (8.5 ccs of glycerin were returned), (b)(6) 2020 - heparin saline (10.5 ccs of glycerin were returned), (b)(6) 2020 - heparin saline (27 ccs of heparin saline were returned), (b)(6) 2020 - (23 ccs of heparin saline were returned), (b)(6) 2020 (25.5 ccs of heparin saline were returned), (b)(6) 2020 (27 ccs of heparin saline were returned), saline refills were performed every two weeks until (b)(6) 2020, with the majority of the volume returned each time.It was discussed that the refill interval between (b)(6) 2018 and (b)(6) 2019 was calculated to be approximately 259 days based on a perceived flow rate of 0.104 ml/day.The patient had several appointment no-shows during this time frame.At the (b)(6) 2020 refill appointment, the infusion nurse recommended the patient for a flow study to determine if there was any issue with the pump catheter.No interventions pertaining to this issue, such as the use of fibrinolytic agent in the bolus pathway, were attempted.The flow study was not completed because the primary care team (independent of the infusion team) changed the patient's care plan.The totality of the events appear to support a suspected catheter occlusion, starting with a partial occlusion around the refill interval at either (b)(6) 2019 or (b)(6) 2019, with a more complete suspected occlusion occuring at (b)(6) 2020.

Brand Name
CODMAN 3000
Common Device Name
HEPATIC ARTERY INFUSION PUMP
Manufacturer (Section D)
CODMAN & SHURTLEFF
325 paramount drive
rayhnam MA 02767
MDR Report Key11676255
Report Number3015537318-2021-00002
Device Sequence Number3015581
Product Code LKK
UDI-Device Identifier10886704043591
UDI-Public10886704043591
Combination Product (Y/N)Y
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
P890055
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Pharmacist
Type of Report Initial
Report Date (Section B) 04/15/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberAP03000H
Device Catalogue NumberAP03000H
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/17/2021
Initial Report FDA Received Date04/15/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age54 YR
Patient Weight116